New York, 2018

Flash Flood in New York, September 18, 2018

September 18, 2018 · NWS ALY · 1 event in 1 county or zone

The remnants of Tropical Cyclone Florence moved into eastern New York on the 18th, resulting in a swath of two to three and a half inches of rainfall from the Schoharie Valley into the Capital District and the northern Taconics. The rainfall resulted in a couple of flooding reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The remnants of Tropical Cyclone Florence moved into eastern New York on the 18th, resulting in a swath of two to three and a half inches of rainfall from the Schoharie Valley into the Capital District and the northern Taconics. The rainfall resulted in a couple of flooding reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 18, 1:11 AM EST, 49 minutes earlier.

Area forecast discussion, Sep 18, 1:11 AM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Albany NY
211 AM EDT Tue Sep 18 2018

.SYNOPSIS...
The tropical remnants of Florence will bring a widespread
rainfall to much of the region south of the Adirondacks tonight
into Tuesday. The rain will be heavy at times, with some
embedded thunderstorms. High pressure will then build in Tuesday
night into Wednesday, bringing cooler and drier weather for the
midweek period.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Flash Flood Watch remains in effect for most of east-central NY
from around the Mohawk Valley and Capital District southward
into the Berkshires and Litchfield Hills tonight into Tuesday.

Impressive moisture transport magnitudes underway per the SPC
mesoscale window with mesoscale low across the southern tier of
NY which is focusing along the I88 corridor at the present time.
Experiential FLASH products along the dual pol precip analysis
suggests rainfall rates over 1 inch per hour has occur with NY
Mesonet observation in Cobleskill reporting 2.04 inches in the
past 4 hours. As low level jet continues to maximize across the
region and low level forcing near the I90 corridor remains,
additional flooding challenges are expected. So no changes to
the current headlines or temperatures.

Prev Disc...
The rain will initially be light, however intensity will
increase by later this evening and especially overnight as a
southerly low level jet (30-35 kt at 850mb) approaches from the
south and west. Speed convergence along the nose of this jet
will result in enhanced rainfall rates combined with potential
for convective elements with small magnitudes of tall/skinny
CAPE. Moisture, while not as impressive as when Florence was
over the mid Atlantic region, will be anomalously high with PWAT
of +2 to +3 STDEV forecast across the southern 2/3 of the area,
with similar 850mb moisture flux anomalies.

Within the main rain shield of expected 1-3 inch rainfall
amounts, 12Z HREF guidance indicating potential for some pockets
of 3+ inches in the Flash Flood Watch area. Will have to watch
for possible localized flash flooding, especially where rainfall
rates exceed 1 inch/hour. There will be sharp northern edge to
the rain shield, with areas from the southern Adirondacks and
Lake George region northward seeing very little if any rainfall.
12Z model guidance has come into decent agreement with the main
rainfall swath of 1-3 inches, but there is less confidence in
rainfall amounts along the northern gradient and with the
localized QPF maximums within the overall rain shield.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
Trends from guidance indicate a faster trend to the widespread
rainfall ending from NW to SE from around late Tuesday morning
to mid afternoon. We have adjusted pops accordingly, with
likely/categorical values limited to areas south and east of
Albany after 18Z Tuesday. Until the rainfall ends, there will be
a continued threat for localized flash flooding with embedded
convective elements across the watch area, with the main area of
concern from around the Capital District south and east after
sunrise based on the latest CAMs. Once the steady rainfall ends,
there could be a scattered line of thunderstorms near the
southern border of our forecast area during the afternoon along
the trailing cold front associated with Florence's circulation.

Drier weather will return Tuesday night, as the remnants of
Florence move well eastward towards coastal New England. Cooler
temperatures will gradually filter in, with some breaks in the
clouds expected. Humidity levels will really start to fall on
Wednesday, as a persistent northerly flow develops and allow for
drier air to advect into the region. Temperatures will be
closer to normal for this time of year after a long stretch of
above normal warmth. Northerly flow will continue into Wednesday
night, with dry conditions and clearing skies expected. As a
result, temperatures will be much cooler and more typical of
mid-September.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The extended period starts off with high pressure giving way to
developing low pressure over the middle of the nation which
will track northeast across the Great Lakes to southern Quebec
through Friday. A brief warm surge with this system will spike
temperatures well into the 70s at most locations on Friday. This
will bring a round of showers focused mainly north and west of
the Capital Region Thursday night and Friday. The cold front
associated with this system will pass through Friday night
bringing a risk of showers to all zones.

High pressure will build in briefly on Saturday but will break
down in response to, itself, a weakening cold front,
approaching from central Canada. This could bring another round
of light rain showers to the region Sunday into Sunday night. A
large dome of high pressure offers to provide our first
noticeable cool period of fall, with high temperatures Monday
mainly from around 50 degrees in the northern high peaks to the
mid 60s in the valleys and southern zones.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Moderate to heavy rainfall has moved into the region with
ceilings and visibilities gradually lowering to IFR/LIFR. The
heaviest precip has been concentrated mainly across the
Schoharie valley, Greater Capital District and western MA the
past couple of hours. Looks like this trend will continue
through at least the morning with the best low level convergence
setting up west to east just north of KALB.

The steadier rain should end between 14Z- 16Z today but some
scattered showers will be possible into the afternoon, so
including VCSH through about 18Z-20Z. Visibilities should also improve
to VFR after 18Z-20Z and ceilings rise to 2500-3500 Feet.

The winds will be south to southeast at 4-8 kts through the
early morning period. The winds will then gradually shift to
north/northwest by the afternoon at 5-10 kts.

Outlook...

Tuesday Night: Low Operational Impact. Slight Chance of SHRA.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
The tropical remnants of Florence will bring a widespread
moderate to heavy rainfall to much of the area tonight into
Tuesday. Drier conditions and more seasonable temperatures will
return for midweek.

&&

.HYDROLOGY...
Flash Flood Watch remains in effect for most of east-central NY
from around the Mohawk Valley and Capital District southward
into the Berkshires and Litchfield Hills tonight into Tuesday.

The remnants of Florence will bring a widespread moderate to
heavy rainfall to much the area tonight into Tuesday. Forecast
rainfall amounts between 1 to 3 inches are expected in the Flash
Flood Watch area some locally higher amounts. Some embedded
thunderstorms will enhance rainfall rates. A sharp gradient in
the rain shield is expected across the southern Adirondacks with
amounts dropping off quickly to the north.

This rainfall is expected to produce localized ponding of water
and standing water on roadways, with some flooding of urban and
poor drainage areas possible. Due to the expected high rainfall
rates, along with the past couple of weeks of where rainfall
was the most prevalent, flash flooding will be possible. Main
stem rivers are generally forecast to remain within banks,
except for the Hoosic River where minor flooding is forecast at
Williamstown and Eagle Bridge.

The steady rainfall should end from northwest to southeast
across the area from the late morning to early afternoon.
Scattered thunderstorms will be possible across the far southern
part of the area Tuesday afternoon.

Drier weather is expected from Tuesday night through Wednesday
night. The next chance of rainfall will be on Thursday, as a
warm front advances northward across the region. Best chances
look to be across the northern half of the area.

For details on specific area rivers and lakes,
including observed and forecast river stages and lake
elevations, please visit the Advanced Hydrologic Prediction
Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through late tonight for CTZ001-013.
NY...Flash Flood Watch through late tonight for NYZ038>040-047>054-
     058>061-063>066-082.
MA...Flash Flood Watch through late tonight for MAZ001-025.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...BGM/NAS/JPV
SHORT TERM...JPV
LONG TERM...ELH
AVIATION...NAS/JVM
FIRE WEATHER...BGM/JPV
HYDROLOGY...BGM/JPV
Hazardous weather outlook, Sep 17, 9:38 PM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1038 PM EDT Mon Sep 17 2018

CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-082-181100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-
1038 PM EDT Mon Sep 17 2018

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
LATE TUESDAY NIGHT...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, the Mohawk Valley, mid-Hudson Valley, Capital
District, Taconics, and eastern Catskills of eastern New York.

.DAY ONE...Overnight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send any report of flooding to the National
Weather Service.

NYZ032-033-041>043-083-084-VTZ013>015-181100-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Northern Washington-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
1038 PM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for Lake George-Saratoga region and
western Adirondacks of New York and southern Vermont.

.DAY ONE...Overnight.

Tropical moisture associated with the remnants of Florence will
bring a widespread rainfall to much the region tonight into Tuesday.
During this time, most areas south of the Adirondacks will receive 1
to 2 inches of rain, which may fall heavy at times especially across
southern Vermont.

This rainfall is expected to produce localized ponding of water and
standing water on roadways, with some minor flooding of urban and
poor drainage areas possible. Due to the expected high rainfall
rates, there is a slight risk for flash flooding. However, at this
time, it appears most larger and main stem rivers will only have
within bank rises and widespread river flooding is not anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rainfall from the remnants of Florence will continue into Tuesday,
falling heavy at times, and could produce localized flooding of urban
and poor drainage areas. Due to the expected high rainfall rates,
there is a slight risk for flash flooding in southern Vermont near
the Massachusetts border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 18, 1:05 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
205 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HEAVY RAIN       1 W COBLESKILL          42.68N  74.51W
09/18/2018  M2.04 INCH       SCHOHARIE          NY   NYS MESONET

            4 HOUR TOTAL THUS FAR

&&

EVENT NUMBER ALY1800622

BGM

The radar

The Albany radar (KENX), 42 km away, was scanning. The volume nearest the first event began at 06:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Schoharie

When
September 18, 2:00 AM EST to 4:00 AM EST
Where
Schoharie County, 0.46 mi NNE of Richmondville to 0.29 mi NE of Richmondville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.637, -74.568

Water was reported in the basement of residences in Richmondville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783561.